Alert archive / Colorado / High Wind Watches in 2014

High Wind Watch 2, NWS Denver/Boulder, CO

January 29, 20147 counties in Colorado

NWS Denver/Boulder, CO issued this high wind watch at Jan 29, 2014, 3:45 AM MST for 7 counties in Colorado. It took effect at Jan 29, 2014, 6:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 29, 2014, 3:45 AM MST (10:45 UTC)
In effect from
Jan 29, 2014, 6:00 PM MST
Expired
Jan 29, 2014, 12:31 PM MST
In force
Issued by
NWS Denver/Boulder, CO

Counties Boulder County, CO, Clear Creek County, CO, Douglas County, CO, Gilpin County, CO, Jefferson County, CO, Larimer County, CO, Park County, CO

The radar

The Denver radar (KFTG), 74 km from the middle of the area, began a volume at 10:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 10.8 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2014-01-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2014-01-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 218 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2723 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
218 m²/s²
0-3 km storm-relative helicity
388 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

359 
WWUS75 KBOU 291045
NPWBOU

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
345 AM MST WED JAN 29 2014


COZ035-036-291845-
/O.NEW.KBOU.HW.A.0002.140130T0100Z-140130T1100Z/
LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
INCLUDING THE CITIES OF...ESTES PARK...GLENDEVEY...NEDERLAND...
RED FEATHER LAKES...BAILEY...CENTRAL CITY...EVERGREEN...
GEORGETOWN...IDAHO SPRINGS...WESTCREEK
345 AM MST WED JAN 29 2014

...HIGH WIND WATCH IN EFFECT FROM THIS EVENING THROUGH LATE
TONIGHT...

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM THIS EVENING THROUGH LATE
TONIGHT. 

* TIMING...HIGH WIND WILL BE POSSIBLE AFTER 6 PM THIS EVENING THROUGH
  4 AM THURSDAY MORNING.

* WINDS...WEST TO NORTHWEST WINDS 25 TO 40 MPH WITH GUSTS TO 80 MPH.

* IMPACTS...TRAVEL ON NORTH-SOUTH HIGHWAYS LIKE THE PEAK-TO-PEAK
  HIGHWAY COULD BE DIFFICULT OR DANGEROUS DUE TO CROSSWINDS. THERE
  MAY ALSO BE LOCAL GROUND BLIZZARDS CAUSED BY RECENTLY FALLEN
  SNOW BEING BLOWN AROUND BY THE STRONG WINDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...A HIGH WIND WATCH MEANS THAT STRONG AND POTENTIALLY
DAMAGING WINDS MAY OCCUR.  PERSONS IN THE WATCH AREA SHOULD
REMAIN ALERT TO THE POSSIBILITY OF HIGH WINDS AND BE PREPARED TO
TAKE ACTION SHOULD HIGH WINDS DEVELOP.

&&

$$
1 follow-up statement
228 
WWUS75 KBOU 291931
NPWBOU

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1231 PM MST WED JAN 29 2014

COZ035-036-300345-
/O.UPG.KBOU.HW.A.0002.140130T0100Z-140130T1100Z/
/O.NEW.KBOU.HW.W.0006.140130T0000Z-140130T1200Z/
LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
INCLUDING THE CITIES OF...ESTES PARK...GLENDEVEY...NEDERLAND...
RED FEATHER LAKES...BAILEY...CENTRAL CITY...EVERGREEN...
GEORGETOWN...IDAHO SPRINGS...WESTCREEK
1231 PM MST WED JAN 29 2014

...HIGH WIND WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 AM
MST THURSDAY...

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 AM MST
THURSDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* TIMING...STRONG AND POTENTIALLY DAMAGING WEST WINDS ARE LIKELY
  AFTER 6 PM THIS EVENING THROUGH 5 AM MST THURSDAY MORNING.

* WINDS...WEST WINDS 30 TO 45 MPH WITH PEAK GUSTS TO 80 MPH.

* IMPACTS...TRAVEL ON NORTH-SOUTH HIGHWAYS LIKE THE PEAK-TO-PEAK
  HIGHWAY WILL BECOME QUITE DIFFICULT AND EVEN DANGEROUS DUE TO
  VIOLENT CROSSWINDS. WINDS WILL ALSO PRODUCE GROUND BLIZZARDS
  POTENTIALLY REDUCING VISIBILITIES TO ZERO AT TIMES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...A HIGH WIND WARNING MEANS THAT STRONG AND POTENTIALLY
DAMAGING WINDS ARE EITHER OCCURRING OR HIGHLY LIKELY. RESIDENTS
SHOULD MOVE TRASH CANS...PATIO FURNITURE...AND ANY OTHER ITEMS
EASILY TOSSED ABOUT BY HIGH WINDS INDOORS. THE STRONG WINDS WILL
ALSO HAVE THE POTENTIAL TO BLOW DOWN POWER LINES CAUSING POWER
OUTAGES. MOTORISTS TRAVELING IN LIGHT WEIGHT AND HIGH PROFILE
VEHICLES SHOULD CONSIDER DELAYING TRAVEL UNTIL THESE STRONG WINDS
SUBSIDE.

&&

$$
BAKER

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this high wind watch went out at Jan 29, 3:30 AM MST, 15 minutes earlier.

Area forecast discussion, Jan 29, 3:30 AM MST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
330 AM MST WED JAN 29 2014

.SHORT TERM...NW FLOW ALOFT WILL GRADUALLY BECOME MORE WNW BY TONIGHT.
MOISTURE WILL INCREASE IN THE MTNS ESPECIALLY THIS AFTN THRU
TONIGHT WITH ATMOSPHERE BECOMING MOIST ADIABTIC. MEANWHILE WITH
STG UPPER LEVEL JET OVERHEAD THIS WILL LEAD TO BANDED PCPN AND
ENHANCE SNOWFALL RATES NOT ONLY IN THE MTNS BUT HIGHER VALLEYS AS
WELL. THUS HAVE ADDED ZNS 30 AND 32 TO THE WINTER STORM WARNING.
WINDS WE BE VERY GUSTY ESPECAILLY OVER THE HIGHER MTN PASSES WITH
ZERO VISIBILITIES AT TIMES TONIGHT.

EAST OF THE MTNS ONCE CONCERN FOR LATER THIS AFTN INTO THE EVENING
HOURS WILL BE HIGH WIND THREAT IN THE FOOTHILLS AS THERE DOES APPEAR
TO BE SOME POTENTIAL FOR A MTN WAVE WITH COMPONENT ALONG WINDS IN
THE 60-65 KT RANGE .  GREATEST THREAT APPEARS TO BE BETWEEN 03Z AND
09Z BASED ON CROSS-SECTIONS WITH THE MAIN AREA OF CONCERN IN THE
NORMAL HIGH WIND BELT FM CENTRAL BOULDER COUNTY DOWN INTO NWRN
JEFFERSON COUNTY.  OVERALL CONFIDENCE IS NOT HIGH ENOUGH TO ISSUE A
WARNING AT THIS POINT SO WILL JUST PUT OUT A WATCH.  OVER NERN CO IT
WILL BE DRY WITH WARMER TEMPERATURES THIS AFTN AS DOWNSLOPE
COMPONENT KICKS IN.  READINGS WILL RANGE FROM THE MID 40S TO LOWER
50S OVER THE PLAINS WITH MID TO UPPER 50S POSSIBLY AROUND THE DENVER
AREA.  MEANWHILE OVERNIGHT THERE MAY BE A SLIGHT CHANCE OF RAIN AND
SNOW SHOWERS ALONG THE WY-NE BORDER AREA AS A WK COOL FNT MOVES INTO
THAT AREA AFTER MIDNIGHT.

.LONG TERM...MODELS HAVE A 120 TO 140 KNOT WESTERLY JET MAXIMUM
OVER THE CWA THURSDAY AND THURSDAY NIGHT. BY FRIDAY...CONTINUING
FRIDAY NIGHT...THE FLOW ALOFT DECREASES SOMEWHAT AND IS WEST-
SOUTHWESTERLY. FOR THE MOST PART...THE QG VERTICAL VELOCITY FIELDS
HAVE UPWARD SYNOPTIC SCALE ENERGY FOR THE FORECAST AREA THURSDAY
THROUGH FRIDAY EVENING...WITH IT BEING FAIRLY STRONG ON FRIDAY. A
NUMBER OF THE MODELS HAVE COME TO AGREEMENT CONCERNING THE
BOUNDARY LAYER FLOW OVER THE CWA THURSDAY AND THURSDAY EVENING...
IT'S NEARLY DUE EASTERLY UPSLOPE. THERE IS A WEAKER GRADIENT
INDICATED FOR FRIDAY AND FRIDAY EVENING SO PERHAPS NORMAL DIURNAL
PATTERNS WILL WIN OUT. BY EARLY SATURDAY MORNING...ANOTHER COLD
AIR MASS WITH UPSLOPE BEHIND IT IS PROGGED INTO THE CWA BY 12Z.
FOR MOISTURE...IT IS DEEP AND WIDESPREAD ON MOST OF THE MODELS FOR
ALL THE CWA THURSDAY AND THURSDAY NIGHT. THE EAST DRIES OUT A
LITTLE BIT FRIDAY MORNING...BUT THEN THE DEEP MOISTURE COVERS ALL
AREAS AGAIN THE REST OF THE DAY AND FRIDAY NIGHT. THE OUTLIER
BEING THE NAM...WHICH SHOWS A SOMEWHAT DRIER EAST FRIDAY NIGHT.
THE QPF FIELDS PRETTY MUCH SHOW MEASURABLE SNOWFALL FOR ALL THE
CWA THURSDAY THROUGH FRIDAY EVENING...THE HIGHEST AMOUNTS OVER THE
MOUNTAINS. SO WITH THE MOISTURE...QG ASCENT...THE JET OVERHEAD
...SOME COLD AIR ADVECTION AND OROGRPAHIC HELP WILL KEEP THE
HIGHLIGHTS GOING IN THE MOUNTAINS AND HIGH VALLEYS INTO THURSDAY
EVENING AND NIGHT. WILL UP POPS A BIT OVER THE PLAINS WITH ALL
THAT IN MIND INCLUDING SOME UPSLOPE FLOW. NO "LIKELY"S FOR NOW ON
THE PLAINS. FOR TEMPERATURES...THURSDAY'S HIGHS LOOK TO BE 3-8 C
COLDER THAN TODAY'S. FRIDAY'S HIGHS ARE 1-2 C COLDER THAN
THURSDAY'S. FOR THE LATER DAYS DAYS...SATURDAY THROUGH TUESDAY
...AN UPPER TROUGH MOVES ACROSS THE CWA SATURDAY NIGHT INTO
SUNDAY. WEAK ZONAL FLOW ALOFT IS PROGGED ON SUNDAY. BY MONDAY
...SOUTHWESTERLY FLOW ALOFT IS ON THE INCREASE...WITH ANOTHER
UPPER TROUGH TO MOVE ACROSS ON TUESDAY. MOISTURE IS NOT VERY
SIGNIFICANT ALL FOUR DAYS...EVEN WITH THE UPPER LEVEL SYSTEMS. THE
CWA LOOKS TO STAY IN A COLDER THAN NORMAL AIRMASS ALL FOUR DAYS.
NO SIGNIFICANT POPS RIGHT NOW ANYWHERE...BUT THAT MAY CHANGE.

&&

.AVIATION...WINDS WERE DRAINAGE EARLY THIS MORNING WITH ONLY SOME
HIGHER LEVEL CLOUDS MOVING ACROSS. WINDS SHOULD STAY SSW THRU THE
AFTN. THIS EVENING AS HIGHER WINDS DEVELOP IN AND NR THE FOOTHILLS
MAY SEE A SWITCH TO A MORE WLY COMPONENT IN THE EARLY EVENING
HOURS AND THEN MORE WNW AFTER MIDNIGHT.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM 6 PM THIS EVENING TO 5 AM MST FRIDAY
FOR COZ033-034.

HIGH WIND WATCH FROM THIS EVENING THROUGH LATE TONIGHT FOR
COZ035-036.

WINTER STORM WARNING FROM 6 PM THIS EVENING TO MIDNIGHT MST
THURSDAY NIGHT FOR COZ030-032.

WINTER STORM WARNING FROM NOON TODAY TO 5 AM MST FRIDAY FOR
COZ031.

&&

SHORT TERM...RPK
LONG TERM....RJK
AVIATION...RPK
Hazardous weather outlook, Jan 28, 11:30 AM MST, 16 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1130 AM MST TUE JAN 28 2014

COZ030>051-291830-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1130 AM MST TUE JAN 28 2014

...HEAVY SNOWFALL AND STRONG WINDS POSSIBLE ACROSS THE
NORTHERN COLORADO HIGH COUNTRY BEGINNING WEDNESDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

WEATHER CONDITIONS WILL IMPROVE TODAY AS DRIER AIR SPREAD ACROSS
THE AREA. HOWEVER TEMPERATURES WILL REMAIN COLD. GUSTY WINDS WILL
CONTINUE OVER THE HIGHER MOUNTAINS AND ALONG THE
FOOTHILLS...INCREASING AFTER MIDNIGHT

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SNOWFALL IS EXPECTED TO DEVELOP IN THE COLORADO HIGH COUNTRY
WEDNESDAY AFTERNOON AND POSSIBLY BECOME HEAVY WEDNESDAY NIGHT
WITH STRONG AND GUSTY WESTERLY WINDS. AREAS ABOVE TIMBERLINE AND
THE HIGHER MOUNTAIN PASSES COULD SEE WIND GUSTS IN EXCESS OF 65
MPH POTENTIALLY CAUSING EXTENSIVE BLOWING SNOW...DANGEROUSLY COLD
WIND CHILLS AND HAZARDOUS WINTER DRIVING CONDITIONS. THESE HARSH
WINTER WEATHER CONDITIONS COULD LINGER THROUGH THURSDAY AFTERNOON.
HIGHER AREAS ROUGHLY ALONG AND WEST OF THE CONTINENTAL DIVIDE
COULD SEE SNOW ACCUMULATION TOTALING 18 TO 30 INCHES BY THURSDAY
EVENING. THERE IS A GOOD CHANCE THAT THE HIGH COUNTRY WILL
CONTINUE TO SEE PERIODS OF SNOW FROM FRIDAY THROUGH THE WEEKEND.

MEANWHILE THE FRONT RANGE MOUNTAINS AND HIGHER FOOTHILLS COULD
EXPERIENCE STRONG DOWNSLOPE WINDS WEDNESDAY NIGHT AND THURSDAY
MORNING WITH GUSTS POSSIBLY TO 70 MPH. LIGHT SNOWFALL WILL ALSO BE
POSSIBLE. THE HIGH PLAINS SHOULD REMAIN DRY UNTIL THURSDAY MORNING
WHEN A COLD FRONT MOVING THROUGH THE AREA COULD BRING SNOW AND
COLDER TEMPERATURES TO THE AREA.

ABUNDANT PACIFIC MOISTURE COMBINED WITH A SERIES OF WEAK WEATHER
DISTURBANCES AND VERY STRONG WESTERLY FLOW ALOFT WILL PRODUCE THE
UPCOMING SIGNIFICANT SNOWFALL IN THE NORTHERN COLORADO HIGH
COUNTRY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 29, 12:31 PM MSTHigh Wind WarningBOUBoulder, Clear Creek, Douglas, Gilpin, Jefferson, Larimer and 1 more16 hr
Jan 29, 3:22 PM MSTWinter Storm WatchBOUAdams, Arapahoe, Boulder, Broomfield, Clear Creek, Denver and 8 more14 hr

Nearby

High Wind Watches in Colorado, 2014Every high wind watch in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.